Valproic acid for autism behaviors?

Discussion in 'General Parenting' started by Jenn2013, Aug 19, 2014.

  1. Jenn2013

    Jenn2013 New Member

    Hi! I'm new and in need of advice I hope I'm posting in the right forum. I have a 10 year old who is autistic and has adhd. His behavior is really bad, aggressive, and makes constant sounds with his mouth, and can't stay still. We stopped Quillivant Xr because it was causing more hyperactivity, He is on Guanfacine 2x a day but there is no improvement. Today the Dr. prescribed Valproic Acid and I read it causes Tardive dyskinesia. I stopped Risperidone a few months ago because it causes the same thing and Neuroleptic malignant syndrome and I was not aware. I feel terrible medicating but I feel so depressed already with his behavior and the school complaints.

    Please give me advice.

  2. runawaybunny

    runawaybunny Administrator Staff Member

    Hello, welcome to our community.

    I don't have any specific advice for you but wanted to let you know I have read your post and am sorry that you are in such a tough place right now. Your son's our of control behavior must make everything very difficult for you both. Hopefully his docs will soon fine tune his treatments and get him stabilized.

    You may want to try our internet search for more specific information to find the results of clinical studies about the medications and diagnoses.

    I used that search to look up a couple of links about valproic acid that may be of use to you:

    Diagnosing and Managing Violence -

    Pharmacological treatments prescribed to people with autism spectrum disorder (Autism Spectrum Disorders (ASD)) in primary health care -

    Valproate-Induced Hyperammonemic Encephalopathy: A Case Report -
  3. TerryJ2

    TerryJ2 Well-Known Member

    Welcome, Jenn. I am of no use since I've never even heard of that before. But I do agree, he needs to be stabilized. It's always a tough call. I feel for you. Best of luck to you both.
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Welcome Jenn. I don't have any direct experience with the Volpralic Acid. I know TD is scary; it is also very rare. My son actually was diagnosis'd with it when he was on Abilify. The doctor didn't believe me until he saw him. Luckily it was caught within 2 days of taking the medication and didn't have any lasting effects. However, he went on to try other medications that could have that as a side effect and it never popped back up.
  5. Jenn2013

    Jenn2013 New Member

    Wow your son got TD just after 2 days on the medication? that is scary. My son was on Abilify like 2 years ago but we stopped because he was always crying and sad, then we got risperidone and stopped because I did not know it caused breasts on males and TD. He is currently on Guanfacine 2x a day but not really helping at all! We also stopped Quillivant XR because he was to hyper on it and now I'm going crazy with his behavior! And I'm still thinking if I should or should not give Valproic Acid. I was told by the doctor it does not cause TD yet the pharmacist said it there is a chance. I feel upset about all these medications but He is too much! specially with school starting he won't be able to function.
  6. Jenn2013

    Jenn2013 New Member

    Runawaybunny Thank you, those links we're really informative and helpful.
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I was worried about all the medications as well but for us it was a necessity; there was no way difficult child could function without them. What I came to realize is that most of the side effects are truly very rare. difficult child has been on one medication for over 4 years now that caused him to have blood draws weekly for the first year and a half and even monthly now because of possible side effects. He has never had the side effects and within 6 months of taking the medication he became pretty much violence free!